Baby Dies From Toxic Breast Milk
June 11, 2007
Spread the Word to
Friends And Family
By Sharing this Article.
Email this article to a friend
Codeine prescribed for postnatal pain can produce deadly concentrations of morphine in breast milk.
A lawsuit over the death of Toronto newborn Tariq Jamieson, who died as a result of opiate toxicity in his mother's breast milk, has renewed the debate over prescribing such drugs as Tylenol 3 to breastfeeding mothers.
Tariq's mother Rani was prescribed Tylenol 3 for lingering episiotomy pain. Although Tariq was initially healthy, he developed increasing lethargy after the seven-day mark, and after 11 days he was brought to a pediatrician due to concerns about his skin color and poor feeding. Two days later, Tariq died.
Tariq was found to have high blood levels of acetaminophen, and a blood concentration of morphine six times higher than would normally be considered safe in a neonate. Tylenol 3 contains both acetaminophen and codeine, which is metabolized to morphine in the body. However, not everyone metabolizes codeine at the same rate. Rani Jamieson was an ultra-rapid metabolizer of codeine to morphine, which means that the opiate built up in her breastmilk very fast.While ultra-rapid metabolization of codeine occurs in about 1 percent of Caucasians, it occurs in as much as 30 percent of some African and Asian populations.
Another Tragic and Unnecessary Death
Flame Retardant in Furniture Causes Concern
Victory Over Crib Death